Optic neuropathy induced by low dose of ethambutol: a rare presentation

Rao, Krishna A and Raju, VNJ and Bhandary, Sulatha V and Menon, Sudha Girish (2017) Optic neuropathy induced by low dose of ethambutol: a rare presentation. Asian Journal of Pharmaceutical and Clinical Research, 10 (4). pp. 12-13. ISSN 0974-2441

[img] PDF
00005162.pdf - Published Version
Restricted to Registered users only

Download (427kB) | Request a copy

Abstract

Ethambutol is a bacteriostatic antimicrobial agent used in the treatment of tuberculosis. Optic neuropathy is a potentially severe side effect of ethambutol, which is dose related. Ethambutol-induced optic neuropathy (EON) incidence is 15%, 5%, and 1% when taken at 50, 25, and 15 mg/kg/day, respectively, for 3 months. Hence, we report a case of bilateral EON in 20-year-old female after 1 month of exposure to 15 mg/kg/day of ethambutol for tubercular meningitis. Ophthalmologic examination revealed bilateral ill sustained pupillary reactions and optic disc pallor. Deranged color vision test and scotomas on Goldmann perimetry in both eyes, aided in diagnosis.

Item Type: Article
Uncontrolled Keywords: Low dose ethambutol; Optic neuropathy; Tuberculosis.
Subjects: Medicine > KMC Manipal > Ophthalmology
Depositing User: KMC Library
Date Deposited: 16 Oct 2018 08:19
Last Modified: 16 Oct 2018 08:19
URI: http://eprints.manipal.edu/id/eprint/152148

Actions (login required)

View Item View Item